Log in
AF Association
14,917 members17,878 posts

Does Bisoprolol make your anxiety worse?

calmclinic.com/anxiety/drug...

I took Sotalol 240 mgs daily for PAF until 3 weeks ago when I was switched to Bisoprolol 5 mgs twice daily because of persistent AFlutter.

I have a history of generalised anxiety disorder with panic.

In the last week, I have noticed increased anxiety. Nothing going on at home beyond the usual, feeling physically OK though not enjoying the ectopics. AFlutter asymptomatic, max 130, possibly too much coffee, 6 shots a day, which was not a problem previously.

So my question is, have members with AF and anxiety found that Biso or any other beta blocker made the anxiety worse? Usually they improve anxiety as an incidental benefit while prescribed for other conditions.

Thank you.

EDIT Sept 2018

I have reread the article linked above. I am not sure the opinions expressed are all sound. I am very surprised that Diazepam is suggested as a treatment for anxiety while no mention appears to be made of SSRIs. I believe it is true that beta blockers are prescribed “off licence” for anxiety. I can’t find NICE mentioning anxiety as a side effect of beta blockers.

10 Replies
oldestnewest

I agree far too much coffee. My specialist told me to avoid caffeine wherever possible and went totally ape sh t when she learned I occasionally drank Red Bull. Even de caff tea and coffee is only reduced caf not totally free.

1 like
Reply

I also learned that decaf coffee still has some caffeine in it. So how can they get away with saying it's de-caf ? I was surprised to learn that .

Reply

That's down to Brussels. To be fair, it's a pretty small amount and decaf tastes much better now, should generally be ok I would think/hope

telegraph.co.uk/food-and-dr...

Reply

Oyster ,I was breast fed coffee LOL. I think , .I drink 1/2 caf during the day and de-caf at night . I don't think they will ever say "YEP the coffee killed him" I look at it this way ,a person can't cut everything out they might tell you because we'd be eating cardboard . A guy has to get some enjoyment out of life ,Right? OK, I'm gonna get a cup of coffee , I'll be right back. Jerry

2 likes
Reply

I know that Sotalol can cause irregular heartbeats in some people and you were taking quite a high dose.320 mg is the max in a day.I take 160.The only way forward was for you to have an ecg to measure the intervals between beats.Also panic releases more adrenaline which can predispose you to an AF attack or ectopics.Ive found this anyway.I think anxiety is a trigger..cant comment on Bisoprolol..never taken it.Hope you soon get some peace of mind.

2 likes
Reply

Hello, I know your post was 7 months ago and there don't seem to be a lot of replies, but I wanted to say I am having the same problem with Bisoprolol.

I have taken it for about 2 months and my anxiety, which was getting better, has got much worse. I don't have any sleep problems but that could be because I am on so much medication anyway. But when I wake up I am now anxious nearly all the time.

I am seeing the doctor shortly and will discuss it.

It would not surprise me if you are not following this now because several replies seemed to be all about coffee! But if you are, I would like to know how it turned out with your husband.

Reply

Please see my edit to my original post. Let us know what your GP says.

Reply

I hadn’t realised I had a husband 🙂! But I do have a wife and four kids who have over the years wound me up a fair bit!

Looking back 7 months, I recognise I was drinking too much coffee for someone with AF and anxiety.

I am now in fairly slow persistent AF 60-70 and probably don’t need a beta blocker, but I restarted Bisoprolol 2.5 mgs daily because it takes the edge off any feelings of anxiety, and damps down my response to exercise. I have to be careful with Biso because I am quite sensitive to it causing bradycardia.

So in retrospect I would say Biso has helped my anxiety. I have also received enormous benefit from Sertraline, an SSRI which is apparently the safest in AF with anxiety.

Reply

Hi Oyster

Saw the doctor and he looked up the medication history. It seems I have taken Bisoprolol a lot longer than I thought -- so it seems unlikely that it is causing the anxiety all of a sudden.

Taking Pregabalin and recently got it from different pharma company -- have asked to go back to the older one to see if that makes a difference. Sometimes different manufacturers produce something that is a bit different.

Reply

Sorry about the husband! Clearly I got you mixed up with someone else's post....I had Sertraline a while ago but it stopped working, now have Venlafaxine slow release. Getting the other Pregabalin tomorrow and will see over next few weeks whether it makes a difference....

1 like
Reply

You may also like...